Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 183, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 16, 2025, 11:17 PM EDT for 4 counties in Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2025, 11:17 PM EDT (03:17 UTC)
- Expired
- Aug 17, 2025, 12:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Decatur County, IN, Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 55 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362
WUUS53 KIND 170317
SVRIND
INC005-031-081-145-170400-
/O.NEW.KIND.SV.W.0183.250817T0317Z-250817T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1117 PM EDT Sat Aug 16 2025
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Shelby County in central Indiana...
West central Decatur County in central Indiana...
Southeastern Johnson County in central Indiana...
Bartholomew County in central Indiana...
* Until midnight EDT.
* At 1117 PM EDT, a severe thunderstorm was located 8 miles southeast
of Franklin, or 12 miles north of Columbus, moving southeast at 25
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbus, Edinburgh, Hope, Flat Rock, Princes Lakes, Geneva,
Elizabethtown, Hartsville, Clifford, Letts, Burney, Newbern,
Marietta, and Taylorsville.
This includes Interstate 65 between mile markers 59 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3926 8549 3906 8594 3933 8609 3934 8608
3934 8609 3941 8613 3951 8586
TIME...MOT...LOC 0317Z 310DEG 21KT 3938 8598
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
White2 follow-up statements
158
WWUS53 KIND 170342
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1142 PM EDT Sat Aug 16 2025
INC005-031-081-145-170400-
/O.CON.KIND.SV.W.0183.000000T0000Z-250817T0400Z/
Shelby IN-Decatur IN-Johnson IN-Bartholomew IN-
1142 PM EDT Sat Aug 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHWESTERN SHELBY...WEST CENTRAL DECATUR...SOUTHEASTERN JOHNSON
AND BARTHOLOMEW COUNTIES...
At 1142 PM EDT, a severe thunderstorm was located near Columbus,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbus, Edinburgh, Hope, Flat Rock, Elizabethtown, Hartsville,
Clifford, Letts, Burney, Newbern, and Taylorsville.
This includes Interstate 65 between mile markers 59 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3926 8549 3906 8594 3933 8609 3934 8608
3934 8609 3935 8608 3944 8584
TIME...MOT...LOC 0342Z 310DEG 21KT 3928 8583
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
White208
WWUS53 KIND 170354
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1154 PM EDT Sat Aug 16 2025
INC005-031-081-145-170404-
/O.EXP.KIND.SV.W.0183.000000T0000Z-250817T0400Z/
Shelby IN-Decatur IN-Johnson IN-Bartholomew IN-
1154 PM EDT Sat Aug 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHELBY...WEST
CENTRAL DECATUR...SOUTHEASTERN JOHNSON AND BARTHOLOMEW COUNTIES WILL
EXPIRE AT MIDNIGHT EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3926 8549 3906 8594 3933 8609 3934 8608
3934 8609 3935 8608 3944 8584
TIME...MOT...LOC 0354Z 310DEG 21KT 3924 8577
$$
WhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:06 PM EDT, 2 hours 11 minutes earlier. Its key messages:
- Rain likely tonight as a decaying storm complex moves southward
- Hot and humid conditions continue through Tuesday, cooler afterwards
- Additional showers and storms likely during a frontal passage Tuesday into Wednesday
Area forecast discussion, Aug 16, 9:06 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 906 PM EDT Sat Aug 16 2025 .KEY MESSAGES... - Rain likely tonight as a decaying storm complex moves southward - Hot and humid conditions continue through Tuesday, cooler afterwards - Additional showers and storms likely during a frontal passage Tuesday into Wednesday && .FORECAST UPDATE... Issued at 906 PM EDT Sat Aug 16 2025 Surface analysis this evening shows strong high pressure in place over the northern plains, influencing the weather east into the Great Lakes and Indiana. Aloft, a short wave was pushing across WI and MI, helping to trigger storms. Meanwhile at the surface a very warm and humid air mass remained in place across Central Indiana. These features along with diurnal heating has resulted in thunderstorm development, mainly within the Wabash Valley. All afternoon and evening storms that have developed have shown short lived sustainability as cold pools quickly become dominate...choking updrafts and leading to an eventual dissipation of the storm. Earlier HRRR run suggesting an overnight MCS as backed off that solution and given the convection across northern Indiana and NW Indiana diurnal instability across those locations will be considerably less. Thus continued convection, slowly diminishing, is expected for the next 1-3 hours downstream of the current storms. In the meantime storms may be capable of gusty winds due to a downdraft, but widespread severe weather is not expected. Will use high pops for the next few hours, trending toward low chc pops overnight to account for the stray, renegade shower or storms due to the very warm and moist airmass. As dew point depressions once again fall to 1-3F, patchy fog, particularly in rural areas will be possible. Look for overnight low temperatures in the upper 60s and lower 70s. && .MESOSCALE UPDATE... Issued at 235 PM EDT Sat Aug 16 2025 As of early this afternoon, convection has generally remained limited to the outflow boundary from the decayed convection that moved through the northeastern portions of the forecast area. Recently a Severe Thunderstorm Warning was issued for a storm to the east of Indianapolis as it briefly showed the potential for both severe hail and winds with good mid-level convergence. The eastern areas of the forecast area continue to be the focus point for thunderstorms over the next two hours, but expect focus then to shift westward later into the early evening. The best shear and ML CAPE continues to be across the western and northwestern counties, but without a boundary to initiate, expect fairly minimal coverage over the next few hours. Towards the early evening, the cu field should fill in with at least a few showers and storms popping up in the aforementioned area once the cap fully erodes. Greatest threats continue to be will be marginally severe winds and torrential downpours along with hail in the strongest storms of the day. && .SHORT TERM (This evening through Sunday)... Issued at 235 PM EDT Sat Aug 16 2025 Rest of Today and Tonight. For the latest on the ongoing convection and thoughts through the evening, see the mesoscale discussion above. As the diurnally driven convection gradually comes to an end this evening, focus shifts to tracking a likely MCS across Wisconsin with good model agreement in a southerly progression through the overnight hours. There are some differences in the timing and strength of this gradually decaying MCS, but the WRF-ARW which typically handles organized convection better brings in the storms towards 6-9Z which lines up well with the NAM and is a bit faster than the HRRR. This MCS should have a well-defined cold pool which will allow it to progress into Indiana while maintaining at least some threat for damaging winds with 1000-1500 J/kg of CAPE. The lack of shear will be made up by the strength of the cold pool but do expect a general downward trend as it moves southward. Overnight lows will remain mild again tonight with most spots generally falling into the low 70s. Sunday. Generally warm and dry conditions are expected for Sunday with some delay in the better heating as cloud cover from the dissipated MCS takes time to clear. This MCS should progress south of the forecast area but if it stalls and completely dissipates there could be an initiation point along the outflow boundary and associated differential heating boundary. Otherwise, chances for convection look low with only an isolated shower or storm possible during the afternoon and evening during peak heating. As a result of the morning clouds, daytime highs are trending lower for Sunday with increasing confidence that highs remain sub-90 with some spots potentially struggling to rise out of the mid 80s depending on the thickness and longevity of the cloud cover. && .LONG TERM (Sunday night through Saturday)... Issued at 235 PM EDT Sat Aug 16 2025 Sunday Night Through Tuesday. Quiet weather is expected to continue into Sunday night with broad ridging continuing to dominate the weather pattern. There will be slight northerly component to the surface winds which will allow for some drier air to slowly work into the area, but still expect to see dew points in the upper 60s to low 70s towards daybreak. Stronger southerly flow returns Monday into Tuesday ahead of a frontal passage Tuesday night into early Wednesday. Models are all over the place on the timing of the front and the associated weather with the passage, but generally expect to see showers and thunderstorms ahead of the front with a low-end potential for more organized and strong to severe convection. With weak shear and only modest instability, organized convection potential looks low but will need to be monitored in the days ahead. Wednesday Through Saturday. Cooler weather is expected in the aftermath of the frontal passage with daytime highs in the low 80s and overnight lows in the low to mid 60s through the remainder of the workweek. Dry air both near the surface and aloft should keep any precipitation chances minimal, but there does look to be a more organized and stronger upper level low across southern Canada Saturday into Sunday which could bring additional showers and storms for the second half of the weekend into next week. Looking beyond into the following workweek, conditions look to favor cooler than normal weather to finish the month. && .AVIATION (00Z TAF Issuance)... Issued at 644 PM EDT Sat Aug 16 2025 Impacts: - Diurnal TSRA ending this evening. - More TSRA possible at LAF/IND 08Z-11Z - Fog possible at BMG/HUF tonight. Discussion: Low confidence continues in TAFs given uncertainties in further convective development tonight and Sunday. Radar trends show a few diurnal driven storms over west Central Indiana and of far southern Central Indiana, driving S or SE. Outflow boundaries were visible on Radar from these storms, as the cold pool was cutting off updrafts and limiting further updrafts. Have used VCTS for the next few hours as diurnal convection is expected to wane in the next few hours. HRRR suggests overnight convective complex devlopment NW of Indiana with eventual propagation to northern and east Central Indiana. Low confidence is present at this time for the devlopment of this feature. For now a VCTS mention has been included at LAF and IND. Light winds and high dew points across the area may also lead to Fog development and MVFR visibilities at HUF and BMG. Otherwise VFR conditions are expected outside of any convection. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Puma SHORT TERM...White LONG TERM...White AVIATION...Puma
Hazardous weather outlook, Aug 16, 2:44 PM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 244 PM EDT Sat Aug 16 2025 INZ021-028>031-035>049-051>057-060>065-067>072-171845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 244 PM EDT Sat Aug 16 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated showers and storms this evening with additional more widespread storms tonight. Damaging winds are the primary threat. Outside of storms, heat indices around 100 will continue through the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are expected again Sunday across central Indiana. A few storms may be strong to severe on Sunday with strong winds and locally heavy rain. More widespread showers and storms are possible Tuesday and Wednesday next week. Outside of storms, high temperatures near 90 and humid conditions will result in afternoon heat indices at or above 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 16, 10:21 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1021 PM EDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Tstm Wnd Gst 1 WNW Chesterfield 40.12N 85.62W
08/16/2025 M56 MPH Madison IN AWOS
AWOS station KAID Anderson Municipal Apt.
1000 PM Tstm Wnd Gst 2 N Castleton 39.93N 86.05W
08/16/2025 M62 MPH Hamilton IN AWOS
AWOS station KUMP 1 N Castleton.
&&Special weather statement, Aug 16, 10:37 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1037 PM EDT Sat Aug 16 2025
INZ046>048-054>056-170315-
Johnson IN-Morgan IN-Hendricks IN-Shelby IN-Hancock IN-Marion IN-
1037 PM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of southwestern
Hancock, northwestern Shelby, northeastern Morgan, northern Johnson,
southeastern Hendricks and Marion Counties through 1115 PM EDT...
At 1037 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speedway, or near Indianapolis, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Indianapolis, Shelbyville, Greenwood, Lawrence, Plainfield, Franklin,
Beech Grove, Speedway, Mooresville, Southport, Avon, New Whiteland,
Cumberland, Whiteland, Bargersville, New Palestine, Meridian Hills,
Brooklyn, Warren Park, and Clermont.
This includes the following highways...
Interstate 65 between mile markers 92 and 120.
Interstate 70 between mile markers 62 and 95.
Interstate 74 between mile markers 72 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3976 8646 3988 8615 3990 8595 3951 8579
3950 8635 3962 8645
TIME...MOT...LOC 0237Z 325DEG 24KT 3975 8622
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PumaLocal storm report, Aug 16, 10:40 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1040 PM EDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM Tstm Wnd Dmg 2 NE Carmel 39.99N 86.09W
08/16/2025 Hamilton IN Public
Numerous trees down in a defined area of
Westfield and Carmel along with two reports
of trees on houses.
&&
AWSpecial weather statement, Aug 16, 11:00 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1100 PM EDT Sat Aug 16 2025
INZ054>056-063-064-170345-
Johnson IN-Brown IN-Morgan IN-Bartholomew IN-Shelby IN-
1100 PM EDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of southwestern Shelby,
southeastern Morgan, northeastern Brown, Johnson and northern
Bartholomew Counties through 1145 PM EDT...
At 1059 PM EDT, Doppler radar was tracking a strong thunderstorm over
Franklin, or 16 miles west of Shelbyville, moving southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Columbus, Shelbyville, Franklin, New Whiteland, Edinburgh, Whiteland,
Bargersville, Hope, Flat Rock, Princes Lakes, Geneva, Trafalgar,
Morgantown, Hartsville, Fairland, Clifford, Peoga, Beanblossom,
Boggstown, and Marietta.
This includes the following highways...
Interstate 65 between mile markers 72 and 95.
Interstate 74 between mile markers 109 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3935 8568 3924 8569 3927 8627 3952 8645
3959 8582 3935 8567
TIME...MOT...LOC 0259Z 323DEG 29KT 3953 8609
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WhiteLocal storm report, Aug 16, 11:02 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1102 PM EDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Tstm Wnd Dmg Chesterfield 40.11N 85.59W
08/16/2025 Madison IN Emergency Mngr
A few trees and power pole snapped. Time
estimated from radar.
&&
AWLocal storm report, Aug 16, 11:03 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1103 PM EDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM Tstm Wnd Dmg 3 NW Westfield 40.07N 86.17W
08/16/2025 Hamilton IN Public
Home siding damage in Osborne Trails
subdivision at 193rd and Spring Mill Roads.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:27 PM EDT | Special Weather Statement | IND | Clinton | 33 min |
| Aug 16, 8:59 PM EDT | Special Weather Statement | IND | Carroll, Tippecanoe | 31 min |
| Aug 16, 9:01 PM EDT | Special Weather Statement | IND | Tipton | 29 min |
| Aug 16, 9:23 PM EDT | Special Weather Statement | IND | Clinton, Tippecanoe | 37 min |
| Aug 16, 9:26 PM EDT | Special Weather Statement | IND | Hamilton | 34 min |
| Aug 16, 9:28 PM EDT | Special Weather Statement | IND | Delaware, Madison | 32 min |
| Aug 16, 9:29 PM EDT | Severe Thunderstorm Warning | IND | Hamilton | 31 min |
| Aug 16, 9:41 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Marion | 49 min |
| Aug 16, 9:52 PM EDT | Special Weather Statement | IND | Boone | 38 min |
| Aug 16, 10:05 PM EDT | Special Weather Statement | IND | Delaware, Madison | 25 min |
| Aug 16, 10:11 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 27 min |
| Aug 16, 10:37 PM EDT | Special Weather Statement | IND | Marion | 38 min |
| Aug 16, 10:47 PM EDT | Areal Flood Warning | IND | Hamilton, Hancock, Hendricks, Marion | 3 hr |
| Aug 16, 11:00 PM EDT | Special Weather Statement | IND | Johnson, Shelby | 45 min |
| Aug 16, 11:29 PM EDT | Special Weather Statement | IND | Fountain | 46 min |
| Aug 16, 11:40 PM EDT | Areal Flood Advisory | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Shelby | 3 hr |
| Aug 17, 12:22 AM EDT | Special Weather Statement | IND | Lawrence | 38 min |
| Aug 17, 12:27 AM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence, Monroe | 33 min |
| Aug 17, 12:56 AM EDT | Special Weather Statement | IND | Lawrence | 34 min |
| Aug 17, 1:08 AM EDT | Special Weather Statement | IND | Vermillion | 52 min |
| Aug 17, 1:36 AM EDT | Special Weather Statement | IND | Martin | 24 min |
| Aug 17, 1:41 AM EDT | Special Weather Statement | IND | Clay, Sullivan, Vigo | 34 min |
| Aug 17, 2:08 AM EDT | Special Weather Statement | IND | Greene, Sullivan | 37 min |
| Aug 17, 5:46 AM EDT | Special Weather Statement | IND | Tippecanoe | 29 min |
| Aug 17, 6:12 AM EDT | Special Weather Statement | IND | Tippecanoe | 33 min |
| Aug 17, 6:32 AM EDT | Special Weather Statement | IND | Montgomery | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.